Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 184, NWS Goodland, KS

August 7, 2021Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2021, 6:24 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 6:24 PM CDT (23:24 UTC)
Expired
Aug 7, 2021, 7:20 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-591 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KGLD 072324
SVRGLD
KSC179-193-080100-
/O.NEW.KGLD.SV.W.0184.210807T2324Z-210808T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
624 PM CDT Sat Aug 7 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Thomas County in northwestern Kansas...
  Northwestern Sheridan County in northwestern Kansas...

* Until 800 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Menlo, or 13 miles north of Oakley, moving north at 10 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Menlo around 640 PM CDT.

Other locations in the path of this severe thunderstorm include Gem
and Rexford.

This includes Interstate 70 in Kansas between mile markers 63 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 10063 3922 10094 3957 10097 3957 10060
TIME...MOT...LOC 2323Z 181DEG 10KT 3931 10077 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lundquist
4 follow-up statements
893 
WWUS53 KGLD 072334
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
634 PM CDT Sat Aug 7 2021

KSC179-193-080100-
/O.CON.KGLD.SV.W.0184.000000T0000Z-210808T0100Z/
Thomas KS-Sheridan KS-
634 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...

At 634 PM CDT, a severe thunderstorm was located near Menlo, or 15
miles east of Colby, moving north at 10 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
  Gem and Rexford.

This includes Interstate 70 in Kansas between mile markers 63 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 10063 3922 10094 3957 10097 3957 10060
TIME...MOT...LOC 2334Z 181DEG 10KT 3934 10077 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lundquist
487 
WWUS53 KGLD 072352
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
652 PM CDT Sat Aug 7 2021

KSC179-193-080100-
/O.CON.KGLD.SV.W.0184.000000T0000Z-210808T0100Z/
Thomas KS-Sheridan KS-
652 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...

At 652 PM CDT, a severe thunderstorm was located 5 miles southwest of
Selden, or 13 miles northwest of Hoxie, moving northeast at 25 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Rexford and Menlo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3930 10063 3940 10082 3957 10084 3957 10060
TIME...MOT...LOC 2352Z 212DEG 22KT 3948 10063 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lundquist
759 
WWUS53 KGLD 080000
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
700 PM CDT Sat Aug 7 2021

KSC179-193-080100-
/O.CON.KGLD.SV.W.0184.000000T0000Z-210808T0100Z/
Thomas KS-Sheridan KS-
700 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Selden, or 16
miles northwest of Hoxie, moving northeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Rexford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3939 10062 3941 10081 3957 10084 3957 10060
TIME...MOT...LOC 0000Z 203DEG 24KT 3955 10063 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lundquist
025 
WWUS53 KGLD 080020
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
720 PM CDT Sat Aug 7 2021

KSC179-193-080030-
/O.CAN.KGLD.SV.W.0184.000000T0000Z-210808T0100Z/
Thomas KS-Sheridan KS-
720 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3939 10062 3941 10081 3957 10084 3957 10060
TIME...MOT...LOC 0016Z 181DEG 10KT 3961 10063 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:13 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 7, 4:13 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
313 PM MDT Sat Aug 7 2021

.UPDATE...
Issued at 312 PM MDT Sat Aug 7 2021

Storms are beginning to develop and rapidly intensify along and west
of the CO border. A Severe Thunderstorm Watch is in effect for areas
along and south of US 40 until 8 PM MDT (9 PM CDT).

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MDT Sat Aug 7 2021

Tonight...strong to severe thunderstorms are expected generally east
of the Colorado Kansas border this evening as a weather disturbance
moves off of the Palmer Divide and into the area this evening,
exiting the area before midnight. It appears that a line of storms
will develop along and south of the interstate with an east then
northeast movement. DCAPE values early this afternoon are in the
1500-1700 range and support the last few runs of the HRRR wind gust
forecast in excess of 75 mph. Hail up to the size of golf balls and
locally heavy rainfall will also be possible. Smoke will also be
possible for much of the night producing some reduced visibilities
and unhealthy air quality.

Sunday-Sunday night...a sunny sky is expected during the day with a
clear sky overnight. High temperatures are expected to be in the low
to upper 90s with low temperatures in the low to upper 60s.

Monday-Monday night...some mid and high level clouds move in during
the afternoon, moving east and out of the area during the night.
There is a slight chance for showers and thunderstorms near the
KS/NE border. High temperatures rise back into the mid 90s to around
102 degrees with low temperatures in the upper 50s to around 70.

Tuesday...an upper level trough moves across the northern plains
with its cold front moving through during the day. High temperatures
arent quite as hot as Monday with readings in the low to mid 90s.
No precipitation is currently expected.

.LONG TERM...(Tuesday night through Saturday)
Issued at 131 PM MDT Sat Aug 7 2021

The extended period continues to trend hot and dry for majority of
the period thanks to the ridge over much of the western CONUS. There
is concern for elevated to near-critical fire weather conditions
Wednesday and Thursday in the northwest corner of the area due to
low relative humidity values. The current forecast keeps the winds
peaking around 20 mph during the afternoon hours. Overnight lows
on Tuesday are expected to be in the upper 50s to mid 60s.
Temperatures appear to briefly increase in the middle of the week
with values in the 90s across much of the area and a few locales
along and west of US 83 approaching 100 degrees Wednesday.
Thursday is currently expected to be slightly warmer, ranging from
the mid 90s to 100 degrees. Overnight lows are forecast to remain
in the upper 50s to upper 60s both nights.

A cold front is expected to move south across the area Friday
morning. With the front, temperatures are expected to cool into the
upper 80s to lower 90s for afternoon highs. Behind the front,
guidance suggests a few weak disturbances will move across the High
Plains providing an opportunity for showers and storms to develop
Friday afternoon and continue through Saturday morning. This far out
confidence is not very high, so PoPs are less than 20%. Overnight
lows are expected to be in the upper 50s to mid 60s. Saturday, both
the GFS and ECMWF have a shortwave trough traveling along the edge
of the ridge, which will help strengthen a lee trough along the
Front Range. This could provide yet another opportunity for
showers/storms to develop off the Front Range and move across the
Tri-State area during the afternoon and evening hours. Temperatures
are currently forecast to be close to normal in the mid 80s to lower
90s for afternoon highs and the upper 50s to lower 60s overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM MDT Sat Aug 7 2021

KGLD...VFR conditions are expected from taf issuance through 21z
with winds from the north gusting up to 20kts. From 22z-08z
northwest winds of 10-12kts this afternoon back to the west with
speeds around 6kts or so. Wildfire smoke is expected to impact the
terminal with sub VFR visibilities. After 09z VFR conditions are
expected as the smoke should dissipate with winds remaining from
the west around 7kts.

KMCK...VFR conditions are expected through the period. A light and
variable wind at taf issuance will become northeasterly at speeds
around 7-9kts from 20z-01z. After 02z winds gradually establish a
westerly direction at speeds around 6kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...99
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Aug 7, 4:04 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
304 PM MDT Sat Aug 7 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
304 PM MDT Sat Aug 7 2021 /404 PM CDT Sat Aug 7 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Storms are beginning to develop and rapidly intensify along and west
of the CO border. A Severe Thunderstorm Watch is in effect for areas
along and south of US 40 until 8 PM MDT (9 PM CDT).

Isolated thunderstorms this afternoon south of Interstate 70 are
expected to mature into a cluster of strong to severe thunderstorms
along and south of the interstate and east of the Colorado Kansas
border from 5 PM MDT (6 PM CDT) through 10 PM MDT (11 PM CDT).
Damaging wind gusts up to 75 mph will be possible along with hail up
to size of golf balls and locally heavy rainfall. The strong wind
gusts may produce some blowing dust and reduced visibilities.

Elevated to Near Critical fire weather conditions are possible this
afternoon, mainly in eastern Colorado.

Smoke from wildfires across the western United States will impact
those in far eastern Colorado and adjacent counties in northwest
Kansas and extreme southwest Nebraska through tonight. The primary
hazards will be reductions in visibility as low as three miles and
moderate to significant reductions in air quality. Those with heart
disease, respiratory illnesses, the very young and the elderly
should consider limiting outdoor activities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 10 PM MDT (11 PM CDT).

In the hours before

Local storm report, Aug 7, 5:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             TRIBUNE                 38.47N 101.75W
08/07/2021  E3.00 INCH       GREELEY            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT AND PHOTO OF
            HAIL RANGING IN SIZE FROM QUARTERS TO 3.5
            INCHES.

&&
Local storm report, Aug 7, 5:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             HORACE                  38.48N 101.79W
08/07/2021  E1.50 INCH       GREELEY            KS   911 CALL CENTER

            SHERIFF OFFICE PASSED ALONG VIA SOCIAL MEDIA
            OF A REPORT OF PING PONG BALL SIZED HAIL.

&&
Local storm report, Aug 7, 5:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             SELKIRK                 38.47N 101.54W
08/07/2021  E1.75 INCH       WICHITA            KS   PUBLIC

            CALLER REPORTED MARBLE TO GOLF BALL SIZED
            HAIL THAT FELL FOR A DURATION OF 5 MINUTES.

&&

KMK
Local storm report, Aug 7, 5:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             LEOTI                   38.48N 101.36W
08/07/2021  U1.50 INCH       WICHITA            KS   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Aug 7, 5:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 NNW OAKLEY            39.13N 100.86W
08/07/2021  M1.50 INCH       LOGAN              KS   EMERGENCY MNGR

            LOGAN COUNTY EM REPORTED HAIL RANGING FROM
            HALF INCH TO PING PONG BALL SIZED.

&&

KMK
Local storm report, Aug 7, 6:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 WNW ANGELUS           39.22N 100.80W
08/07/2021  E0.70 INCH       THOMAS             KS   PUBLIC

            CALLER REPORTED PEA TO DIME SIZED HAIL.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:15 PM CDTSpecial Weather StatementGLDCheyenne15 min
Aug 6, 8:36 PM CDTSpecial Weather StatementGLDCheyenne9 min
Aug 6, 8:47 PM CDTSpecial Weather StatementGLDCheyenne13 min
Aug 6, 9:37 PM CDTSpecial Weather StatementGLDSherman23 min
Aug 6, 9:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSherman34 min
Aug 6, 9:49 PM CDTSpecial Weather StatementGLDCheyenne26 min
Aug 6, 9:55 PM CDTSpecial Weather StatementGLDSherman20 min
Aug 6, 10:31 PM CDTSpecial Weather StatementGLDThomas14 min
Aug 7, 5:30 AM CDTSpecial Weather StatementGLDNorton30 min
Aug 7, 3:44 PM CDTSpecial Weather StatementGLDGreeley31 min
Aug 7, 3:52 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wichita38 min
Aug 7, 4:12 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wallace63 min
Aug 7, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDWichita46 min
Aug 7, 5:08 PM CDTSpecial Weather StatementGLDGreeley22 min
Aug 7, 5:11 PM CDTSevere Thunderstorm WarningGLDLogan48 min
Aug 7, 5:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita43 min
Aug 7, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sheridan, Thomas58 min
Aug 7, 5:52 PM CDTSevere Thunderstorm WarningGLDGreeley38 min
Aug 7, 6:10 PM CDTSevere Thunderstorm WarningGLDWichita56 min
Aug 7, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Sheridan75 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.